SGLT2 Inhibitor Diabetes Drugs May Cause Ketoacidosis: FDA

Megan Brooks

Disclosures

May 15, 2015

The US Food and Drug Administration (FDA) warned today that sodium-glucose cotransporter-2 (SGLT2) inhibitors used to treat type 2 diabetes may lead to ketoacidosis requiring hospitalization.

The warning includes the SGLT2 inhibitors canagliflozin (Invokana, Johnson & Johnson), dapagliflozin (Farxiga, AstraZeneca), and empagliflozin (Jardiance, Lilly/Boehringer), as well as three combination products that include an SGLT2 inhibitor: canagliflozin plus metformin (Invokamet, Johnson & Johnson), dapagliflozin plus metformin extended release (Xigduo XR, AstraZeneca), and empagliflozin plus linagliptin (Glyxambi, Lilly/Boehringer).

A search of the FDA Adverse Event Reporting System database identified 20 cases of acidosis reported as diabetic ketoacidosis (DKA), ketoacidosis, or ketosis in patients treated with SGLT2 inhibitors from March 2013 to June 6, 2014, the FDA said.

Ketoacidosis is not typically observed in patients with type 2 diabetes, the FDA notes, and the DKA case presentations were "atypical in that glucose levels were only mildly elevated at less than 200 mg/dL in some reports, while patients with type 1 diabetes who have DKA typically have glucose levels greater than 250 mg/dL."

Signs of ketoacidosis include difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue and sleepiness. "Healthcare professionals should evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing these signs or symptoms; discontinue SGLT2 inhibitors if acidosis is confirmed; and take appropriate measures to correct the acidosis and monitor sugar levels," the FDA advises.

In Half of Cases, No Triggering Factor for DKA

In all cases, a diagnosis of DKA or ketoacidosis was made by a healthcare professional, and hospitalization was needed to treat the episode. A temporal association with SGLT2-inhibitor initiation was noted in all cases, according to the FDA. The median time to onset of symptoms after initiation of drug therapy was 2 weeks (range, 1–175 days).

In most cases, a high anion-gap metabolic acidosis accompanied by elevated blood or urine ketones was reported.

Potential DKA-triggering factors that were identified in some cases included acute illness changes such as infection (eg, urinary-tract infection, gastroenteritis, influenza, or trauma), urosepsis, trauma, reduced caloric or fluid intake, and reduced insulin dose.

Potential factors, other than hypoinsulinemia, contributing to the development of a high anion-gap metabolic acidosis identified in the cases included hypovolemia, acute renal impairment, hypoxemia, reduced oral intake, and a history of alcohol use.

However, approximately half of cases did not identify a triggering factor for DKA.

Since June 2014, the agency has continued to receive additional FDA Adverse Event Reporting System reports for DKA and ketoacidosis in patients treated with SGLT2 inhibitors. "We are continuing to investigate this safety issue and will determine whether changes are needed in the prescribing information for this class of drugs," the FDA said.

The agency asks healthcare professionals to report adverse effects involving SGLT2 inhibitors to MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online; with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....